Search by Outline Set Search Limits Advanced Search Back Home

Bisphosphonates Mechanism of Esophageal and Gastrointestinal Irritation

Summary:

  • Although case reports and endoscopic studies have linked bisphosphonate use with esophageal ulcerations, large controlled clinical trials have not shown a significant difference compared to placebo.
  • Bisphosphonates are a local irritant to the gastrointestinal tract resulting in chemical gastritis.
  • The comparable molecular structure of bisphosphonates and phosphatidylcholine create competitive binding on the gastrointestinal lining.  When bisphosphonates bind, the hydrophobic barrier is destroyed, and gastric acid is able to reach the epithelium resulting in irritation.
  • If bisphosphonates are taken properly, the rate of esophageal irritation is reduced.

Author: Carolyn J. Steber, PharmD
Editor-in-Chief:
Anthony J. Busti, MD, PharmD, FNLA, FAHA
Content Editors:
Donald S. Nuzum, PharmD, BCACP, BC-ADM, CDE, CPP and Sabrina W. Cole, PharmD, BCPS
Last Reviewed:
August 2015

Explanation

  • Bisphosphonates are commonly used for the prevention and treatment of osteoporosis as well as other conditions affecting bone (eg, Paget's disease).1  The use of these agents is associated with gastrointestinal adverse effects including: abdominal pain, flatulence, indigestion, and, more seriously, ulceration, erosion, and perforation of the esophagus.1  In the 1990s,  close to 500,000 prescriptions for alendronate were written world-wide with approximately 200 reported esophageal adverse drug reactions.2  Of the 200 reported events, greater than half were associated with improper medication administration which suggests a misrepresentation of true occurrence.2  The overall incidence of severe esophageal complications with bisphosphonate use is 1 to 2%.1,2  Although case reports and endoscopic studies have linked bisphosphonate use with esophageal ulcerations, large controlled clinical trials have not shown a significant difference compared to placebo.3

    Phospholipids line the luminal side of the gastrointestinal (GI) tract and have both a positive and negative charge (zwitterionic in nature).  The zwitterionic alignment of phospholipids creates a protective hydrophobic barrier between the epithelial lining and the acidic environment in the lumen of the GI tract.  When positively charged hydrogen molecules come into contact with the phospholipid bilayer, the hydrogen molecules are unable to penetrate through the bilayer, given the hydrophobic environment.  In other words, the hydrophobic properties of the phospholipids prevent gastric acid from reaching the epithelium.  Bisphosphonates act as topical irritants to the GI lining resulting in chemical esophagitis.4  It is hypothesized that bisphosphonates compromise the protective, hydrophobic mucosal barrier of the GI tract allowing gastric acid to agitate the epithelial lining.  The chronic irritation and inflammation leads to erosions and/or ulcerations.  Phosphatidylcholine (PC) is one of the phospholipids responsible for the hydrophobic properties of the bilayer.  Phosphatidylcholine has demonstrated an ability to create a protective environment on both inert and biological surfaces and protect GI cells from irritating agents.  Both bisphosphonates and PC are similar in size and molecular structures - with a negatively charged phosphate group and a positively charged nitrogen group connected by a 2-carbon chain.  The comparable molecular composition of bisphosphonates and zwitterionic phospholipids creates competitive binding on the mucosal layer.  When bisphosphonates bind, this prevents PC or other protective phospholipids from binding and producing the hydrophobic barrier that protects the epithelial lining from gastric acid.5

    The reduction in PC and hydrophobicity theory has been examined in the animal population with rodents.1  When bisphosphonates were administered without other GI-irritating drugs, little to no gastrointestinal irritation was found, but when bisphosphonates were given concomitantly with indomethacin, gastric lesions occurred.1

    With the knowledge of potential topical gastrointestinal irritation with bisphosphonate use, patients should be educated on proper administration to prevent esophageal complications. 1  All agents in this drug class should be taken with a full glass of water to ensure medication does not lodge in the esophagus.  Additionally, patients must remain in an upright position for at least 30 minutes after administration to prevent reflux into the esophagus that can occur when in a supine position.  The instruction to take bisphosphonates on an empty stomach does not relate to esophageal irritation, but instead allows for greater medication absorption.

    It is reported that the incidence of esophageal irritation associated with bisphosphonates increases with age, is more common in the female patient population, and is associated with patients who have history of gastrointestinal problems or are concomitantly taking medications that are also gastrointestinal irritants medications (e.g., NSAIDs).1  True associations can most likely be linked to a diagnosis of a gastrointestinal disease or use of irritant medications, but the connection seen with female population and increase in age is most likely reflective of the patient population mostly affected by osteoporosis.1

    References:

    1. Cryer B, Bauer DC.  Oral bisphosphonates and upper gastrointestinal tract problems: what is the evidence?  Mayo Clin Proc  2002;77:1031-1043.
    2. de Groen PC, Lubbe DF, Hirsch LJ et al.  Esophagitis associated with the use of alendronate. N Engl J Med 1996;335(14):1016-21.
    3. Bauer DC, Black D, Ensrud K et al.  Upper gastrointestinal tract safety profile of alendronate - the fracture intervention trail.  Arch Intern Med  2000;160:517-525.
    4. Lichtenberger LM, Romero JJ, Bigson GW et al.  Effect of bisphosphonates on surface hydrophobicity and phosphatidylcholine concentration of rodent gastric mucosa.  Dig Dis and Sci  2000;45(9):1792-1801.

Related Content

MESH Terms & Keywords

  • Bisphosphonates GI upset, bisphosphonates ulcer mechanism, bisphosphonates cause ulcers, alendronate ulcer mechanism, risedronate GI irritation, esophageal ulcers bisphosphonates